TheLupusSite.com banner

1 - 7 of 7 Posts

·
Registered
Joined
·
2 Posts
Discussion Starter #1
(Edit: Ack! sorry, I didn't see there was a separate board for undiagnosed cases. Feel free to move this topic)

Hi everyone...this may be a bit long, but I would appreciate anyone's input!

Basically I have come back with a positive ANA, but it might be a few days or weeks before I can see a rheumy and I wanted some other opinions while I wait.

A bit of background--I'm a 19 year old female who has been taking Minocin for acne for the almost two years now. It's worked great as a treatment and I have never had any side effects before now, and the only other drug I am taking is insulin for my diabetes. My family has no history, other than my mom's distant cousin with RA.

Then about 3 weeks ago, I woke up in more pain than I have ever been in my life. The pain has been consistent since. It's very symmetric, and it's everywhere at once! My ankles, knees, hips, shoulders, elbows, wrists, fingers, and toes all have arthritic pain, the bottoms of my feet often hurt to walk on, my shoulderblades and neck in particular are killing me! The muscles as well--I feel like I've been punched in both arms and legs. Morning pain is the worst, it takes ages to get out of bed and I cry the whole time doing it. If I sit still for any amount of time, I stiffen up almost instantly.

When I went to my family doctor last week, and when they took my temp I had a low fever of 99. He also told me I had some "honking lymph nodes" which I assume is the reason it hurts so bad to swallow! (the sore throat began before even the arthritic pain, and usually feels like I'm swallowing rocks).

I might notice a new symptom every few days, but the majority of them came very abruptly. I went to bed one night perfectly healthy and happy, and woke up the next morning hardly able to walk. Is this very common among Lupus/RA cases, or do they usually come on more gradually? I went from no symptoms to severe, dibilitating ones in a day's time. I could hardly walk, I couldn't lift my arms to tie up my ponytail, I couldn't even get the foil top off my yogurt without pain.

Then I went to the minocycline website, and discovered it can cause lupus-like symptoms, as well as lymphadenopahty. I did some more research and discovered that most of the cases were like mine--young girls, taking the medicine daily for acne for a prolonged time, sudden and abrupt onset of symptoms. I haven't had the chance to see my doctor again, but I stopped taking the medicine last night.

Whats your opinion on this? The conditions seem to match on many levels, but I'm trying not to get my hopes up that I'm one of the rareties, as it could just as easily be a true autoimmune disease and not just a phantom of one. At the moment I'm taking naproxan for the pain (doesn't seem to do too much), and I'm on an indefinite leave from work until I can function better.

One last thing - I have read that there is an area in the throat that Lupus or RA can effect which can cause hoarseness. I'm not hoarse, but for the past few months I've sounded like a boy going through puberty! My voice randomly squeaks and disappears all the time and it's gotten embarrassing, its so often. Could it be related, or am I just strange?!

If anyone reads all this and replies, thank you so much...I want so badly to know what this is.
 

·
Registered
Joined
·
642 Posts
Hi BrittanyAnn and welcome to the site:)

I will just tell you my story although it may add to your confusion:hehe:

I was prescribed tetracycline for Rosacea and took the drug for six months with a very good effect. About two months later came the low grade fevers and joint pains.
I was referred to a rheumy who diagnosed drug induced lupus and hoped the symptoms would clear.
Well seven years on the lupus is here still.
The fact isI dont know if it was truly drug induced or coincedental.
Some times I wonder if the 'rosacea' was in fact a lupus type rash. I can relate to mild symptoms of lupus from years before the tetracycline. My sister also has lupus and I have had Raynads since my teens.
In a nut shell...........Lupus is an enormous puzzle and we may never understand it fully.
I hope you can get started on some treatment soon whatever, and get some relief from the pain

Wishing you the very best.
 

·
Registered
Joined
·
14,661 Posts
Hello Britanny Ann
I am sorry you are so unwell :(
I think it was a good idea to stop taking the minocyclin and the next step is to get thorough investigation starting with whatever tests your GP is able to order. That would be at least full blood count and other organ function tests such as liver. You might also think about all your health history - maybe you have had some lupus symptoms from time to time but thought nothing of them.

The incidence of DLE from minocyclin is estimated as 'low', although it does happen and sometimes appears to cause true clinical lupus or trigger latent lupus. Although it is irrestistably tempting to try to inform oneself as to likelihoods it is not a very useful exercise.
The ANA can be elevated for any number of reasons. It can be hard for even a specialist to distinguish between DIL and SLE and other causes of arthritic like symptoms such as viral illnesses. DIL doesn't usually have the very few lupus specific symptoms but then not everybody with lupus has them either.

There are some articles linked to about mino. induced illnesses in a post pinned at the top of the Under 20's forum.

I hope you will be able to get possible answers soon and start feeling very much better. Please let us know how you get on and wishing you the very best of luck

Bye for now
Clare
 

·
Registered
Joined
·
279 Posts
Hi Britiany

yep the voice thing Ive found my voice has changed from high pitched and squeeky to a weird huskiness. My Laugh is different too. I can still laugh even though I feel like crying. I have waves of sadness alot of the time.

hope you get sorted soon
gentle hug
dixy
 

·
Registered
Joined
·
4,444 Posts
It's worth asking your doctor/rheumy... and trying to stop the drug to see if symptoms improve. Most cases of DIL will clear once the offending drug is stopped, so that's the best way to tell.

However, if you are 19 years old and have diabetes, I am assuming it is Type 1 diabetes. Since that is an autoimmune disease or thought to be... this puts you at a higher risk of other autoimmune diseases.

Your symptoms are consistent with some autoimmune diseases, and lupus and RA both seem to be possibilities. However, sometimes other things like some kind of viral infection can cause all of these symptoms and can take a few months to get over. Hopefully your doctor will consider everything and get to the bottom of it very soon.

I have had voice changes sometimes lasting for months as well, but I have never considered them to be due to lupus. In my case it was either viral or bacterial or due to irritation from constant drainage (for unknown reason actually!) My voice is now back to normal so I hope yours returns to normal too in due time.

Best wishes and welcome to the site.
 

·
jmaca
Joined
·
203 Posts
Hi Brittany Ann, in the last three years, I've personally known 4 young women taking minocycline for acne go on to develop drug-induced lupus from it. Two were professional ballet dancers. Happily, both went back to dancing after having to sit out a few months while their bodies recovered.

The scary thing is that many doctors still don't put two and two together. I told the mom of one of the ballet dancers to ask the doctor about it. While her daughter was recovering, she passed the info on to another mom of a dancer who had lupus symptoms. Both had drug-induced lupus, but it wasn't caught until the moms asked the doctors about it. In the two other cases, both this year, the doctors were very quick to link the minocycline to the lupus symptoms.

So yes, it was very wise that you stopped taking it. If the mino. caused it, the general rule of thumb is that it'll take about the same length of time to get well as the length of time you were sick from it.

It would be great if you find out that's what's causing your symptoms because it's so fixable. Good luck.
 

·
Registered
Joined
·
2 Posts
Discussion Starter #7
Thanks everyone for so many fast replies.

Isn't it scary about drug side effects? I've always taken the "serious but dangerous side effects" warning for granted until now. It makes me angry that so many MIL cases have been proven, yet people are still prescribed it for years without being warned about long term possiblities. Of course, I'm praying that's what my case is, but as ClareT said, it's only going to drive me crazy if I try to diagnos myself. I'll have to wait and see. Today my consult letter was sent to the rheumatologist so hopefully I'll get in to see them soon. Today was a good day though, the first time in weeks I was able to go down stairs without going sideways. :)

I've got to say though....to those of you who have dealt with this for years and years, I have an amazing respect for you. It's been hard to deal with the possiblity that I might have another lifelong disease but it's good to see people who can be so positive. My thoughts and prayers are with all.
 
1 - 7 of 7 Posts
Top